Alert archive / Florida / Special Weather Statements in 2023

Special Weather Statement, NWS Tallahassee, FL

May 18, 2023Gulf County, Florida

NWS Tallahassee, FL issued this special weather statement at May 18, 2023, 12:21 PM CDT for Gulf County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2023, 12:21 PM CDT (17:21 UTC)
Expired
May 18, 2023, 1:00 PM CDT
In force
39 min
Issued by
NWS Tallahassee, FL
Hail
0.25 in
Wind
40

County Gulf County, FL

The radar

The Tallahassee radar (KTLH), 93 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

706 
WWUS82 KTAE 181721
SPSTAE

Special Weather Statement
National Weather Service Tallahassee FL
121 PM EDT Thu May 18 2023
 
FLZ014-015-114-115-181800-
Inland Franklin FL-Inland Gulf FL-Coastal Franklin FL-
Coastal Gulf FL-
121 PM EDT Thu May 18 2023

...A strong thunderstorm will impact portions of southeastern Gulf
and northwestern Franklin Counties through 200 PM EDT/100 PM CDT/...

At 121 PM EDT/1221 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles east of Port St. Joe, moving southeast at 15
mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Apalachicola, Nine Mile, Bay City, Howard Creek, Willis Landing,
Apalachicola Airport and Tilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 2970 8514 2984 8522 2998 8508 2997 8503
      2995 8502 2995 8503 2993 8503 2990 8506
      2988 8504 2983 8503 2981 8502 2971 8501
TIME...MOT...LOC 1721Z 317DEG 12KT 2984 8515 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

01-GONZALEZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special weather statement went out at May 18, 9:22 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 18, 9:22 AM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1022 AM EDT Thu May 18 2023

...New UPDATE...

.UPDATE...
Issued at 1021 AM EDT Thu May 18 2023

The remaining patchy fog has lifted. Showers and thunderstorms
are expected again this afternoon. Morning sounding showed long-
skinny CAPE indicating heavy rainfall being the main concern with
this afternoon's thunderstorms. Because of the currently stable
atmosphere, storm initiation is expected around 1 or 2pm EDT,
compared to yesterday. Increased the PoPs a little in the SE Big
Bend region and marine zones, due to ongoing shower activity.

&&

.NEAR TERM...
(Today and tonight)
Issued at 158 AM EDT Thu May 18 2023

A backdoor cold front will push through the forecast area this
afternoon while a broad trough over the southeast US, with weak
embedded impulses, moves overhead. Convection lingered overnight
into the morning hours and behind it, this has left a fairly stable
airmass in place. This airmass will take time to recover through the
afternoon so we'll likely see a later start in storms this
afternoon. With northeast flow moving in behind the front, and a
developing seabreeze, expect another round of scattered storms today
as storms begin to fire off after noon or 1pm ET. Coverage will
likely begin across the Panhandle and Big Bend with coverage further
inland taking a little bit longer to develop. Additionally, with the
second impulse moving overhead tonight, it's possible showers and
storms will linger into the evening and overnight hours like we saw
early this morning.

Instability appears to be a little bit less this afternoon along
with weaker lapse rates overhead. This should mean severe weather
chances will be lower. A brief strong storm can't be ruled out, but
this is fairly typical for a normal summertime afternoon across the
tri-state region.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 158 AM EDT Thu May 18 2023

A bit of mid level ridging is forecast to build over the area on
Friday as a weak front stalls near or just south of the area.
These features will likely lower rain chances for Friday with only
isolated to scattered storms expected. For Saturday the pattern
changes again with a trough over the eastern CONUS pushing another
front into the Southeast US. Increasing moisture is forecast
across the region, with scattered showers and thunderstorms
expected Saturday afternoon and evening. A few storms could
produce gusty winds and locally heavy rainfall. High temperatures
are forecast in the mid 80s to near 90 each afternoon. Low
temperatures are forecast in the mid to upper 60s.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 158 AM EDT Thu May 18 2023

The aforementioned front is forecast to stall out over the area
Saturday night into Sunday. An area of surface low pressure is
forecast to develop along the front late Sunday into Monday before
it finally begins to slide eastward. Another backdoor front is
forecast to push into the region from the northeast near mid-week,
but confidence on the details are tough to nail down this far out.
In general, scattered storms will still be possible each afternoon
through the long term period, with the greatest chances generally
across the eastern half of the area. High temperatures will start
out in the mid 80s to near 90 Sunday before lowering to the low to
mid 80s for the rest of the period. Lows are forecast to start out
in the mid to upper 60s Sunday night before cooling to the upper
50s to mid 60s around midweek.

&&

.AVIATION...
(12Z TAFS)
Issued at 640 AM EDT Thu May 18 2023

A backdoor front will move through the area this afternoon. After
a overcast start to the TAF period this morning, with IFR/LIFR
restrictions across area terminals in AL/GA. Locations behind the
front across southwest GA like VLD/ABY will be slow to lift this
morning with IFR/MVFR conditions still possible after sunrise and
from 14z to 18z. ECP/DHN/TLH will be quicker to improve and likely
reach VFR this morning. Another round of scattered showers storms
is expected with brief periods of MVFR/IFR restrictions possible
after 18z in the stronger storms.

&&

.MARINE...
Issued at 158 AM EDT Thu May 18 2023

Showers and thunderstorms will be possible for varying portions
of the waters through the weekend. Otherwise, outside of
thunderstorms look for generally light winds near 10 knots or less
and seas near 1 to 2 feet.

&&

.FIRE WEATHER...
Issued at 158 AM EDT Thu May 18 2023

With the wet conditions as of late, and another day if scattered
showers/storms fire weather concerns will be low today. Only small
concerns are that dispersions will be on the lower side and there
will be gusty/erratic winds near any thunderstorms. Rain chances
lower some for Friday and the upcoming weekend as conditions dry out
slightly.

&&

.HYDROLOGY...
Issued at 332 PM EDT Wed May 17 2023

Scattered to widespread showers and thunderstorms are expected
today, which once again could favor early afternoon storm
development with flash flooding being a concern with cell mergers.
Of course, areas recently impacted by heavy rainfall (Fla
Panhandle/Big Bend and SW GA) are most at risk for any flooding
today.

By Friday the pattern shifts enough to where flash flood concerns
are not expected. No riverine impacts are anticipated from this
rainfall, given the localized nature of the higher amounts.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   85  67  87  69 /  70  30  30   0
Panama City   84  69  85  71 /  40  20  20   0
Dothan        83  67  83  67 /  70  50  30  10
Albany        81  66  83  65 /  80  50  20   0
Valdosta      84  66  85  67 /  70  50  30  10
Cross City    87  67  88  68 /  40  20  30  10
Apalachicola  81  71  82  71 /  40  10  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Dobbs
SHORT TERM...Merrifield
LONG TERM....Merrifield
AVIATION...Dobbs
MARINE...Merrifield
FIRE WEATHER...Dobbs
HYDROLOGY...Godsey

In the hours before

Special weather statement, May 18, 10:04 AM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1104 AM EDT Thu May 18 2023

FLZ029-034-181530-
Inland Dixie FL-Lafayette FL-
1104 AM EDT Thu May 18 2023

...A strong thunderstorm will impact portions of southeastern
Lafayette and northeastern Dixie Counties through 1130 AM EDT...

At 1104 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Bell, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hatch Bend, Fletcher, Guaranto Springs and Fletcher Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2983 8289 2981 8293 2980 8292 2976 8295
      2975 8294 2973 8295 2972 8294 2972 8296
      2970 8294 2970 8296 2966 8295 2964 8300
      2978 8311 2986 8304 2989 8291 2990 8290
      2988 8288
TIME...MOT...LOC 1504Z 229DEG 16KT 2977 8298

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

02-MONTGOMERY
Special weather statement, May 18, 11:12 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1212 PM EDT Thu May 18 2023

FLZ034-181645-
Inland Dixie FL-
1212 PM EDT Thu May 18 2023

...A strong thunderstorm will impact portions of northeastern Dixie
County through 1245 PM EDT...

At 1211 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cross City, moving east at 15 mph.

HAZARD...Winds in up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cross City, Eugene, Shamrock, Cross City Airport, Old Town and
Fanning Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2956 8295 2954 8298 2952 8297 2955 8323
      2972 8319 2970 8294 2970 8296 2964 8296
      2963 8297 2961 8297 2958 8295 2959 8294
TIME...MOT...LOC 1611Z 255DEG 12KT 2960 8307

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

01-GONZALEZ
Special weather statement, May 18, 12:12 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
112 PM EDT Thu May 18 2023

FLZ014-015-115-181800-
Inland Franklin FL-Inland Gulf FL-Coastal Franklin FL-
112 PM EDT Thu May 18 2023

...Strong thunderstorms will impact portions of southeastern Gulf and
Franklin Counties through 200 PM EDT/100 PM CDT/...

At 112 PM EDT/1212 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles northwest of
Carrabelle to 6 miles west of Apalachicola. These storms were nearly
stationary.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Carrabelle, St George Island, Eastpoint, Apalachicola, Franklin, Nine
Mile, Carrabelle Beach, Buck Siding, Royal Bluff, High Bluff, Yent
Place, St George Island St Pk, Tilton, Beverly, Green Point, Bay
City, Apalachicola Airport, Creels, Hays Place and Fort Gadsden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2974 8517 2978 8511 2977 8508 2979 8506
      2978 8504 2981 8502 2990 8506 2995 8502
      2997 8503 2998 8492 2993 8469 2980 8454
      2956 8504
TIME...MOT...LOC 1712Z 035DEG 3KT 2989 8477 2974 8511

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

01-GONZALEZ
Special weather statement, May 18, 12:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
121 PM EDT Thu May 18 2023

FLZ014-015-114-115-181800-
Inland Franklin FL-Inland Gulf FL-Coastal Franklin FL-
Coastal Gulf FL-
121 PM EDT Thu May 18 2023

...A strong thunderstorm will impact portions of southeastern Gulf
and northwestern Franklin Counties through 200 PM EDT/100 PM CDT/...

At 121 PM EDT/1221 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles east of Port St. Joe, moving southeast at 15
mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Apalachicola, Nine Mile, Bay City, Howard Creek, Willis Landing,
Apalachicola Airport and Tilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2970 8514 2984 8522 2998 8508 2997 8503
      2995 8502 2995 8503 2993 8503 2990 8506
      2988 8504 2983 8503 2981 8502 2971 8501
TIME...MOT...LOC 1721Z 317DEG 12KT 2984 8515

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

01-GONZALEZ

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:09 PM CDTSpecial Weather StatementTAEGadsden, Leon51 min
May 18, 7:29 AM CDTDense Fog AdvisoryTAEMadison91 min
May 18, 9:02 AM CDTSpecial Marine WarningTAE58 min
May 18, 10:04 AM CDTSpecial Weather StatementTAEGilchrist26 min
May 18, 10:08 AM CDTSpecial Marine WarningTAE19 min
May 18, 11:12 AM CDTSpecial Weather StatementTAEDixie33 min
May 18, 12:12 PM CDTSpecial Weather StatementTAEFranklin48 min
May 18, 12:25 PM CDTSevere Thunderstorm WarningTAEFranklin, Gulf50 min
May 18, 1:01 PM CDTSpecial Weather StatementTAELiberty29 min
May 18, 1:47 PM CDTSpecial Weather StatementTAELiberty43 min
May 18, 1:55 PM CDTSpecial Weather StatementTAELiberty35 min
May 18, 1:58 PM CDTSpecial Weather StatementTAEWalton32 min
May 18, 2:13 PM CDTSpecial Weather StatementTAELeon32 min
May 18, 2:15 PM CDTSpecial Weather StatementTAECalhoun45 min
May 18, 2:40 PM CDTSpecial Weather StatementTAEGadsden50 min
May 18, 2:45 PM CDTSpecial Weather StatementTAEHolmes45 min
May 18, 2:48 PM CDTSpecial Weather StatementTAEGadsden42 min
May 18, 2:56 PM CDTAreal Flood AdvisoryTAELeon2 hr
May 18, 3:06 PM CDTSpecial Weather StatementTAEJefferson24 min
May 18, 3:13 PM CDTSpecial Weather StatementTAECalhoun47 min
May 18, 3:31 PM CDTSpecial Weather StatementTAEMadison29 min
May 18, 3:51 PM CDTAreal Flood AdvisoryTAEBay, Calhoun114 min
May 17, 8:36 PM CDTSpecial Weather StatementTAEDecatur, Miller, Seminole39 min
May 18, 5:35 PM CDTSpecial Weather StatementTAEGrady40 min
May 18, 5:50 PM CDTAreal Flood AdvisoryTAEGrady115 min
May 18, 6:17 PM CDTSpecial Weather StatementTAEBrooks43 min
May 18, 6:45 PM CDTAreal Flood AdvisoryTAEBrooks2 hr
May 18, 6:53 PM CDTSpecial Weather StatementTAEColquitt52 min
May 17, 7:03 PM CDTAreal Flood AdvisoryTAEDale117 min
May 18, 6:14 PM CDTSpecial Weather StatementTAEDale46 min
May 18, 6:21 PM CDTSevere Thunderstorm WarningTAEDale39 min

Nearby

Special Weather Statements in Florida, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.